Oxycontin Addiction Symptoms

Reviewed by Terri Forehand RN
Woman Taking Medication

Although Oxycontin is a commonly described medication for moderate to severe pain, it can be addictive. The first step to getting help for addiction to Oxycontin is learning to recognize the symptoms.

Signs and Symptoms of Addiction

Oxycontin is an opioid drug. Signs of Oxycontin addiction are the same as symptoms of addiction to other opioids such as morphine, codeine, and methadone. For those who embark on taking a drug such as Oxycontin for pain relief, adjusting to unpleasant side-effects such as sleepiness, nausea and constipation can be difficult. However, the level of pain relief can be profound. Overuse of the drug can lead to physical dependence.

Oxycontin addiction is both physiological (physical) and psychological (mental). The Diagnostic and Statistical Manual of Mental Disorders (DSM-IV-TR) lists opioid addiction as a substance use disorder.

Chronic use of opioid drugs like Oxycontin cause changes in the body and brain that result in dependence. It is important to be aware of the potential signs of addiction. For some people who reap the benefits of legitimate pain relief, the thought of addiction may seem far-fetched. However, virtually any Oxycontin user is at equal risk for addiction.

Tolerance

According to The Neurobiology of Opioid Dependence, an article in the journal Addiction Science and Clinical Practice, one of the changes to the brain that results from chronic opioid use is increased tolerance to the drug. When tolerance increases, you may find you need larger doses of the medication to achieve the same results. This is a physiological sign of addiction brought about by physical changes. Many people who abuse Oxycontin find tolerance increases as the addiction grows, so they need more and more of the drug in order to function normally.

While a slight Oxycontin tolerance alone doesn't necessarily indicate an addiction, it is cause for concern. If you experience an increased need for larger or more frequent doses of the medication to control your pain, talk to your doctor.

Craving for the Drug

According to the Northland Addiction Treatment and Rehabilitation Center, one of the most common signs of an opioid addiction is an intense craving for the drug. The cravings may worsen the longer you are dependent. Cravings often occur when a user begins to decrease a dose or attempts to cease taking Oxycontin following instructions from the physician. At this point, the addict will feel a sense of panic and urgency to commence treatment again.

For some, this feeling alone can be enough to force an individual into obtaining the drug via illicit (non-prescribed) methods. Cravings can be both physiological and psychological.

Withdrawal Symptoms

Another physiological sign you may have an Oxycontin addiction is when you experience physical withdrawal symptoms upon attempts to lower dosage or discontinue the drug, according to National Institutes of Health.

Physical withdrawal symptoms may include:

  • Agitation
  • Runny nose
  • Muscle aches
  • Insomnia
  • Sweating
  • Abdominal cramping
  • Anxiety
  • Nausea and vomiting

Withdrawal symptoms may worsen the longer you are dependent or the greater the doses you take.

Loss of Control

According to the Encyclopedia of Mental Disorders, one of the primary psychological symptoms of Oxycontin addiction is the feeling of a loss of control over the medication. This loss of control may manifest as taking more Oxycontin than you planned or taking Oxycontin for longer than you intended. Physical dependence may cause both of these issues to worsen as your addiction progresses.

Change in Daily Activities

According to the Harvard Health Newsletter, important aspects of your life become secondary to procuring and taking Oxycontin when you are physically and emotionally dependent on the drug. Some changes you may notice include:

  • Regularly taking more Oxycontin than you intended
  • Making unsuccessful attempts to quit
  • Seeking alternative sources of Oxycontin, such as doctor shopping or other illegal means of procurement
  • Spending more and more time recovering from Oxycontin use
  • Reducing time spent in other activities in order to take, recover from, or procure Oxycontin
  • Experiencing losses or setbacks in primary relationships due to use
  • Experiencing difficulties with productivity and attendance on the job or in school

These issues will gradually worsen as your dependence on Oxycontin increases.

Avoiding Overuse

Oxycontin is prescribed at various dosage levels, predominantly dependent on the nature and severity of pain being treated. For those taking the drug strictly as prescribed, the doctor's recommended dosage should be adequate to relieve the pain for which the drug was intended.

Most patients don't set out to abuse or become physically dependent on Oxycontin. Addiction may begin innocently, as tolerance to the drug increases. When this happens, a patient may choose to increase his or her dose in order to continue to control pain. Unfortunately, this type of self-medication can lead to overuse and increased tolerance. It becomes a vicious cycle where the patient requires more drugs to manage the pain and the body responds with increasing tolerance.

If your doctor has prescribed Oxycontin or other opioid medications, the Mayo Clinic recommends you take the following precautions:

  • Take Oxycontin and other opioid drugs exactly as prescribed by your doctor.
  • Never increase your dose or the frequency of dosage without first talking to your doctor.
  • If you notice increasing tolerance or the medication fails to adequately control your pain, work with your physician to develop an effective pain management plan that manages the risk of addiction.
  • If you do notice any of the above signs of dependence, it is important to break the cycle quickly under medical supervision.

Getting Back on Track

Oxycontin addiction doesn't have to ruin your life. You can return to a normal life that isn't controlled by drugs. The first step back to your normal life is admitting you are dependent physically. Don't allow denial to get in the way of seeking help. While denial is understandable, it isn't constructive in treating your physical dependence.

It is important to understand that physical dependence on Oxycontin occurs due to physiological changes in the brain. It isn't a personal weakness, rather it is a physical issue. Seek support from medical and/or psychological healthcare providers, as well as social and emotional support from family and friends as you overcome your physical addiction, and you can get your life back.

Was this page useful?
Oxycontin Addiction Symptoms